Virginia, 2018Winter Weather in Virginia, December 4 to 5, 2018
December 4 to 5, 2018 · NWS LWX · 3 events in 3 counties and zones
An upper level disturbance tracked eastward from the Ohio Valley in the morning of December 5th. This moved across the region during the morning hours, aided by the left front quadrant of an upper jetmax.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance tracked eastward from the Ohio Valley in the morning of December 5th. This moved across the region during the morning hours, aided by the left front quadrant of an upper jetmax. The disturbance then exited during the afternoon hours. Areas of light snow moved across portions of the region, although meaningful accumulations were confined to the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 4, 8:54 PM EST, 6 minutes earlier.
Area forecast discussion, Dec 4, 8:54 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
854 PM EST Tue Dec 4 2018
.SYNOPSIS...
High pressure will build eastward through the mid-week. An upper
level disturbance will traverse the region on Wednesday. Another
cold front will cross the area late in the work week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Shortwave-trough over the mid MS valley will move across the
area tomorrow afternoon. Positive vorticity advection fcst
overnight and upper level divergence on left exit region of jet
streak will provide a 6-hr period (09Z-15Z) of strong lift to
generate snow across the higher elevs despite lack of moisture.
GEFS and EPS ensemble means show a 0.10-0.20 inches of QPF
across the higher elevs with some spread. Given cold and dry air
mass, SLRs are likely to be near 15 to 1 over the higher elevs
to yield 1-3 inches of accumulation with isold 2-4 inchesn. For
this reason, a Winter Wx Advisory was issued earlier for the
southwest part of the CWA.
Elsewhere, there could be some minor accumulations of up to an
inch south of I-66 and west of the Blue Ridge.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
The axis of the shortwave will shift overhead on Wednesday with
snow showers tapering off in the afternoon. Minor accumulating
snow possible along and west of the Blue Ridge, with the upslope
areas likely to see up to a few inches. Snow showers/flurries
could find their way into the D.C. metro area by midday or early
afternoon, with little to no impact expected at this time. With
the shortwave overhead and the upper jet nearby, skies will
be mostly cloudy with temperatures in the 30s to near 40
degrees.
High pressure will build into the area Wednesday night with
clearing skies and dry conditions as 850 temperatures fall to
around -11C. Combined with light winds, 20s will be a solid bet
everywhere once again, even in the cities. High pressure will
continue to control our weather through Thursday night and zonal
flow aloft. This will promote dry weather and continued below
normal temperatures.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Friday into Saturday, a high pressure system will be in place over
the region through Saturday. Winds will be out of the north to
northwest. The 00z European model has some light upslope
precipitation occurring Friday morning. Temperature throughout the
layer will remain below freezing which suggest that snows showers
will be possible over the higher western elevations. Dry air will be
in place over the region through this period leading to mostly clear
skies with some high clouds in place. Daytime temperatures look to
be below average in the low to mid 30s with some areas reaching the
upper 30s on Friday and cooling down further Saturday afternoon into
the low to mid 30s. Overnight temperatures will be chilly in the mid
to upper 20s.
The Sunday into Monday period is the forecast period that still has
a lot of uncertainty. The models have been going back and forth on
the timing and location of the surface lows and how far north the
precipitation reaches into our region. The 6z GFS run showed the
precipitation reaching up into south and central Virginia with the
outer edge just reaching the DC metro area Sunday afternoon and
lingering through early Monday. The 12Z GFS run is slightly faster
and has the northerly edge of the precipitation reaching as far
north as the DC Metro and mainly being a Sunday afternoon into
evening event. The 00z Euro is further south and is much slower
bringing in the precipitation late Sunday into Monday evening and
mainly affecting southern Virginia and the southern parts of our
CWA. Most models agree that snow would likely occur if precipitation
moves into the region but accumulations would be focused over the
higher elevations and southwestern parts of our CWA at this time.
There is still a lot or variability with this forecast especially
since the temperatures ahead of this system will be cold enough to
allow snow to occur. The question becomes when will the system
affect our region and how far south the surface low will be over the
SE US. It seems the GFS between the 6Z and 12Z runs have trended
slightly northward but not by much. Will have to see what the 12Z
Euro shows in a few hours.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions at all terminals through tonight with northwest
winds at 10 knots or less. CIGs should remain VFR with a broken
deck AOA FL035. An upper level disturbance will cross the area
Wednesday morning and early afternoon, which could bring passing
snow showers to the area, with the most likely result of brief
IFR/MVFR VIS. Winds will remain light and west northwesterly.
High pressure will build over the terminals Wednesday night
through Thursday night, with VFR conditions expected. Winds will
be light at less than 10 knots and favoring a westerly
trajectory through Thursday night.
High pressure will be in place over the region both Friday and
Saturday. Winds will be out of the west to northwest. Skies will be
mostly clear with mostly high clouds. VFR conditions expected both
Friday and Saturday.
&&
.MARINE...
With light northwesterly winds expected over the waters, sub
SCA conditions are expected through much of Thursday before
increasing to near SCA Thursday night ahead of an approaching
cold front.
Friday, winds will be out of the west to northwest. Highest
winds aloft look to be Friday morning but mixing will be
limited. This suggests that small craft advisories wont be
needed at this time on Friday.
On Saturday, wind a loft remain light below 15 knots. This suggests
that small craft advisories are unlikely on Saturday.
&&
.CLIMATE...
Rainfall totals continue to creep upward, with Baltimore
setting the annual record already. Here are the current rankings
for wettest year on record (through December ND):
Washington DC area (DCA)
1. 61.33 inches (1889)
2. 60.83 inches (2003)
3. 60.78 inches (2018)
4. 60.09 inches (1878)
Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.
Baltimore MD area (BWI)
1. 65.67 inches (2018)
2. 62.66 inches (2003)
Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.
Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 61.30 inches (2018)
3. 59.05 inches (1972)
Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.
NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Winter Weather Advisory from 4 AM to noon EST Wednesday for
VAZ025-026-036-503-504-508.
WV...Winter Weather Advisory from 4 AM to noon EST Wednesday for
WVZ505-506.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...BKF
LONG TERM...JMG
AVIATION...BKF/JMG
MARINE...BKF/JMG
CLIMATE...LWXHazardous weather outlook, Dec 4, 6:54 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
654 PM EST Tue Dec 4 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-060000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
654 PM EST Tue Dec 4 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-060000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
654 PM EST Tue Dec 4 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Winter Weather Advisory has been issued for snow starting late
tonight for the central Shenandoah Valley, central Skyline Drive,
and portions of the Potomac Highlands from Seneca Rocks south.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Winter Weather Advisory continues for light snow continuing
through Noon Wednesday for the central Shenandoah Valley, central
Skyline Drive, and portions of the Potomac Highlands from Seneca
Rocks south. Locations outside of the advisory area along and west
of the Blue Ridge and south of Interstate 66 may see up to an
inch of snowfall Wednesday morning.
There is a slight winter storm threat Sunday into Monday. If the
threat materializes, it may cause travel disruptions.
.SPOTTER INFORMATION STATEMENT...
SKYWARN Spotters are requested to forward snowfall accumulation
reports per standard procedure.
Winter Weather, Western Highland
- When
- December 4, 9:00 PM EST to December 5, 4:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 to 5 inches with the higher amounts located across the higher terrain. 5 inches was measured near Hightown.
Winter Weather, Eastern Highland
- When
- December 5, 1:00 AM EST to 10:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 to 5 inches with the higher amounts located across the higher terrain.
Winter Weather, Central Virginia Blue Ridge
- When
- December 5, 1:00 AM EST to 10:00 AM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 to 5 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, December 4 to 5, 201813 events
- Winter Weather in Indiana, December 4 to 5, 20186 events
- Winter Weather in Tennessee, December 4 to 5, 20186 events
- Winter Weather in Illinois, December 4 to 5, 20185 events
- High Wind and Strong Wind in California, December 4 to 5, 2018$1,000 · 60 kt wind · 4 events
- Heavy Snow and Winter Weather in Nevada, December 4 to 5, 20183 events
- Winter Weather in California, December 4 to 5, 20181 event
- High Wind in Montana, December 4, 201851 kt wind · 1 event
- Winter Weather in West Virginia, December 4 to 5, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795276, 795277, 795278.